When someone tries to quit drugs or alcohol on their own, known as going cold turkey, it may expose them to uncomfortable or distressing withdrawal symptoms. At-home detox can expose you to several dangers, including the possibility of relapsing, which can end in an overdose.
When you try to detox from alcohol, opioids, or benzodiazepines on your own, without medical help, the experience can turn out deadly. The dangerous effects are not limited to just these substances. If you’ve used drugs like methamphetamines, cocaine, or ecstasy over a prolonged period and try to detox at home, you’re at risk of these symptoms as well.
If you are seeking long-term and meaningful sobriety, you must check yourself into a medically supervised detox. In this environment, physicians will oversee the withdrawal process to ensure your comfort and safety as you focus on regaining control of your life.
When withdrawal symptoms are present, it is a sign that you’ve developed a chemical dependency. Alcohol may produce withdrawal symptoms that range from uncomfortable to debilitating. Also, alcohol is among the most deadly substances that can be abused. When used over an extended period, withdrawal from the substance is imminent.
Alcohol withdrawal can be managed through medical intervention, and the chance of experiencing adverse reactions is minimal. However, if you attempt this process at home, you increase the odds of dealing with deadly symptoms.
Since the symptoms are unpredictable, at-home detox is not recommended. One of the most deadly symptoms is known as delirium tremens (DTs), which will cause hallucinations, body tremors, restlessness, seizures, and irregular heartbeat. Any combination of these symptoms is a medical emergency and requires immediate help.
Many people describe opioid withdrawal as unbearable. Some individuals are under the impression that because they use prescription drugs, they are not at risk of withdrawal symptoms, but that is not true.
While it is not considered deadly when compared to alcohol, it can be overwhelming and cause someone to relapse to overcome their symptoms. When this occurs, the person puts themselves at an elevated risk of overdosing due to a decreased tolerance.
Other than relapse, the primary concern when it comes to detoxing at home from opioids is dehydration. Diarrhea, sweating, and vomiting are common side effects during withdrawal, and they can lead to high sodium levels in the blood, a condition called hypernatremia. During detox, clinicians will monitor you and provide medication to alleviate these symptoms.
Like alcohol, benzodiazepines are extremely dangerous if you’ve become tolerant of the drug. Benzos are commonly prescribed for short-term use because of their addictive nature. Withdrawal from these medications can result in life-threatening seizures.
During a grand mal seizure, you can experience violent muscle contractions and lose consciousness. You may also experience psychotic effects from benzos, which require immediate medical care.
A medically supervised detox is the only way someone should stop using benzodiazepines. If you are serious about your sobriety, go about it in a positive and safe manner.
Grand mal seizure. (2018, December 07). Retrieved from https://www.mayoclinic.org/diseases-conditions/grand-mal-seizure/symptoms-causes/syc-20363458
Hartney, E. (n.d.). What Are the Risks of Quitting Substance Use Cold Turkey? Retrieved from https://www.verywellmind.com/what-are-the-risks-of-quitting-cold-turkey-21813
National Institute on Drug Abuse. (n.d.). What classes of prescription drugs are commonly misused? Retrieved from https://www.drugabuse.gov/publications/misuse-prescription-drugs/what-classes-prescription-drugs-are-commonly-misused
National Institute on Drug Abuse. (n.d.). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
Benzodiazepines. (n.d.). Retrieved from https://www.dea.gov/factsheets/benzodiazepines